Ask The Doctor > Questions & Answers > Common Side Effects of Contraceptive Pill

Common Side Effects of Contraceptive Pill

Patient: Hi! Im 17 years and I have been on birth control for 8 months now. My birth control is Zovia 135E. I take them correctly, every day and around 9pm. The latest I take is at 10pm. I had my first time two weeks ago and I’m supposed to get my period next week but I got it yesterday (Monday, April 11th). It was the usual amount and the same color as it usually is, nothing weird about it… but I usually get heavy periods and this morning I didn’t get as much and I didn’t get anything for the rest of the day. I got two shots last thursday (April 7th): The last HPV vaccine and Meningitis (MONO) vaccine. Could it be a breakthrough bleeding? Is it because it was my first time? Thank you. 🙂

 

 

Doctor: First of all, I am commending you for taking the pill on time every day. What you are experiencing right now is probably breakthrough bleeding, which is a common side effect of the pill. Menstrual irregularities are may be expected within 3 months up to a year from initiation of the pill. If the period you are having right now is the usual amount and duration, there is little need to worry. Trauma to the vagina due to coitarche (first sexual intercourse) can also cause minimal bleeding. If you are worried about getting pregnant, try to remember Day 1 of the previous pack, count 5-6 weeks then do a pregnancy test by then. Do this early in the morning (first morning urine upon waking up) since the urine is most concentrated. I hope this helps.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment